Indiana, 2019

Damaging Wind in Indiana, August 18, 2019

August 18, 2019 · NWS ILN · 1 event in 1 county or zone

Strong to severe thunderstorms associated with an upper level disturbance moved east into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms associated with an upper level disturbance moved east into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 18, 6:41 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 18, 6:41 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
741 PM EDT Sun Aug 18 2019

.SYNOPSIS...
A disturbance will move across the region tonight bringing a
round of thunderstorms. Additional storms will be possible from
time to time from Monday through Wednesday until a cold front
moves through the region. Cooler and less humid conditions will
work into the area Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
With weak forcing across the area, have only seen some isolated
showers and storms go up across the forecast area this
afternoon. Cumulus field has even started to diminish in parts
of the area. But MCV in Illinois is tracking east and will push
into the area this evening. Storms will develop with this
feature and there will be a slight enhancement to shear. So some
of the storms could become strong to severe with a weakening
trend late in the evening. The convection will continue into the
overnight but also be on the wane with little activity by late
tonight. Lows will generally be in the lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Guidance suggests that a weak boundary will be in the area which
will be a focus for slightly enhanced moisture. With heating
this will be a zone of higher instability. With weak
disturbances moving across the area, there will be a chance of
additional storms Monday afternoon. Cannot rule out the
possibility of isolated activity continuing into Monday night.
With no change in airmass, expect highs and low to be near
persistence.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Quasi-zonal/west-northwest midlevel flow will remain entrenched
across the lower Great Lakes region through the first part of the
workweek, with a quasi-stationary/oscillating front stretching
across the heart of the Ohio Valley for Tuesday into Wednesday. The
front will gain a bit of southward momentum Monday night as heights
fall aloft and surface high pressure builds east through the heart
of the Great Lakes region by Monday night. However, the front will
become somewhat washed out across the area by early Tuesday, with
southwesterly surface flow resuming area-wide by Tuesday afternoon.
And with the remnant synoptic-scale boundary (and potentially
several convection-induced mesoscale boundaries) lingering about the
area on Tuesday, will maintain a chance PoP across most of the ILN
FA -- especially during the diurnally-favorable time frame of
afternoon/early evening. Although the deep-layer flow fields appear
to be rather weak in nature -- generally 20kts or less through the
bottom 30kft of the column -- the moderate to high instability could
be enough to initiate some slow-moving convective re-initiation
during the afternoon/early evening -- especially in the presence of
the aforementioned boundary(ies). Although the best chance for this
isolated to scattered development appears to be centered across the
middle of the ILN FA, identification of the subtle boundaries which
will provide the ultimate focus for such activity is very difficult
at these time ranges -- lending itself to lower confidence on
exactly what areas may be favored for afternoon thunderstorms on
Tuesday.

The hottest day of the extended period will likely be Tuesday
ahead/south of the aforementioned E-W oriented front across the
northern/central Ohio Valley -- with heat index values in the upper
90s possible mainly south of the I-70 corridor. This being said,
confidence on these values being met is rather low given the
aforementioned uncertainties in cloud/convective coverage during
peak heating hours. By Wednesday, mid/upper level troughing across
the Great Lakes region will become more pronounced as a
stronger/better push of cooler/drier air arrives late Wednesday
night into Thursday with the passage of a cold front. The arrival
and subsequent progression of the cold front through the region
later Wednesday will likely bring with it the best chance for
widespread showers and storms Wednesday afternoon/evening than will
be the case at any other point during the entire long term period.
While the specifics of the this system and the corresponding impacts
on the sensible weather locally are still a bit uncertain, feel
confident in maintaining high chance PoPs Wednesday into Wednesday
night.

And although cooler and drier air will be filtering in Wednesday
night -- especially near/north of the I-70 corridor, the front/s
progression south may be slowed somewhat as it nears the Ohio River
as more S/W energy ejects east from the mid-Missouri Valley into the
western Tennessee Valley. This may act to stall /or at the very
least slow/ the front/s progression southward Thursday morning
through Thursday evening before it finally begins to definitively
push south of the ILN FA Thursday night. The slowed progression
early Thursday may may allow for continued PoPs mainly along/south
of the Ohio River before drier conditions return area-wide by
Thursday night.

Much cooler and less humid air will build into the region for Friday
and Saturday as high pressure returns to the area. Confidence
remains fairly high in seasonable temperatures and dry conditions
for the final part of the week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Thunderstorms have continued to develop across Indiana early
this evening and have begun to organize into more of a line
across central Indiana. Hi res models are showing this
continuing to push east into our area through mid to late
evening with some possible development along the southern edge.
They are also indicating an overall weakening trend as the
storms move into our area. We are still fairly unstable across
our area though so there is some uncertainty as to just how fast
they will begin to weaken. KDAY appears to have the best
chance for seeing thunderstorms through the evening hours and
will try to time those in with a tempo tsra. With less certainty
at the remaining TAF sites, will cover with just a VCTS for a
few hour period.

These storms are at least partially associated with a mid level
short wave that will move east across the region tonight. As we
get on the back side of this and continue to lose the diurnal
heating, expect pcpn to taper off through the overnight hours.
Some mainly valley fog will be possible later tonight,
especially in the southern valleys. Otherwise, expect VFR
conditions through the remainder of the TAF period.

OUTLOOK...Thunderstorms possible Tuesday and Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Aug 18, 7:26 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
826 PM EDT Sun Aug 18 2019

KYZ089-090-094>100-OHZ073-074-079>082-088-200030-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
826 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices will be in the mid and upper 90s on Monday, Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>053-060-061-070-200030-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Preble-
Montgomery-Butler-
826 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some of these storms could
be strong to severe this evening. Damaging winds are the main
threat, although some hail is also possible. Locally heavy rain will
also be a possibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices will be in the mid 90s on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe reports to the National Weather Service.

INZ073>075-080-KYZ091>093-OHZ054>056-062>065-071-072-077-078-200030-
Ripley-Dearborn-Ohio-Switzerland-Boone-Kenton-Campbell-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Warren-
Clinton-Hamilton-Clermont-
826 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible tonight. Gusty winds and
locally heavy rain will be possible this evening with some of the
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices will be in the mid and upper 90s on Monday, Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe reports to the National Weather Service.

In the hours before

Special weather statement, Aug 18, 6:49 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT Sun Aug 18 2019

INZ050-190015-
Wayne IN-
749 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 815
PM EDT...

At 749 PM EDT, radar indicated a strong thunderstorm near Hagerstown,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Hagerstown, Fountain City, Franklin, Bethel, Economy and
Williamsburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8520 4001 8520 4000 8481 3998 8481
      3985 8522 3987 8522
TIME...MOT...LOC 2349Z 242DEG 28KT 3996 8523

ch
Special weather statement, Aug 18, 8:07 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
907 PM EDT Sun Aug 18 2019

OHZ034-035-190200-
Auglaize OH-Mercer OH-
907 PM EDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AUGLAIZE
AND MERCER COUNTIES UNTIL 1000 PM EDT...

At 906 PM EDT, radar indicated strong thunderstorms along a line
extending from near Convoy to near Monroe to 6 miles southeast of
Bluffton to near Montpelier, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

The wind gusts may occur well ahead of any rain.

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, Cridersville,
Rockford, Moulton, Wabash, Mendon, Buckland, Montezuma, Chattanooga,
Kossuth, Tama, Neptune, State Route 116 at State Route 197 and
Bulkhead.

This includes I-75 in Ohio between mile markers 114 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4068 8445 4069 8422 4066 8422
      4066 8411 4064 8411 4064 8408 4052 8430
      4044 8481 4073 8480
TIME...MOT...LOC 0106Z 281DEG 30KT 4092 8466 4076 8490 4066 8512 4061
8533

ch

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 18, 8:20 PM EST to 8:30 PM EST
Where
Wayne County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.820, -85.000

A couple of trees were blown down in the Centerville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837427.